Wisconsin, 2012

Dense Fog in Wisconsin, September 4, 2012

September 4, 2012 · NWS MKX · 5 events in 5 counties and zones

Residual moisture from rain showers the evening before, combined with cooling due to clear skies and light winds, to produce dense fog over a good portion of South Central Wisconsin during the overnight and early daylight hours of September 4th. Many locations saw visibilities reduced to 1/4 mile or less.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Residual moisture from rain showers the evening before, combined with cooling due to clear skies and light winds, to produce dense fog over a good portion of South Central Wisconsin during the overnight and early daylight hours of September 4th. Many locations saw visibilities reduced to 1/4 mile or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 3, 1:34 PM CST, 11 hours 56 minutes earlier.

Area forecast discussion, Sep 3, 1:34 PM CST, 11 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
234 PM CDT MON SEP 3 2012

.TONIGHT - CONFIDENCE...MEDIUM
SPC MESO PAGE SHOWS AN AREA OF DECENT INSTABILITY AND INCREASING
0-6KM BULK SHEAR FROM IOWA INTO WC WI. ONGOING STORMS LOOK FAIRLY
HEALTHY...THOUGH QUITE A BIT OF CLOUD COVER ACROSS MUCH OF IOWA
LIKELY HAVING A SAY ON SUBSEQUENT DEVELOPMENT. SHORTWAVE AND SPEED
MAX HELPING TO GENERATE STORM CLUSTER NEAR KARX. ML CAPE AXIS
GRADUALLY LEANS INTO WRN CWA WITH VALUES UP TO 1500 J/KG. 0-6KM BULK
SHEAR ALSO INCREASES TO 30 TO 40 KNOTS IN THE WEST. MESO MODELS
SUPPORT THIS COMPLEX MOVING INTO OUR WEST WITH VARIOUS SOLUTIONS FOR
THE EASTERN CWA. BUT HIGHEST POPS WILL IN OUR WEST WHERE BETTER CAPE
AND SHEAR TO BE FOUND AND CONSENSUS OF MODEL QPF POINTS TO THAT
AREA. LOW LEVEL FLOW CONTINUES WEAK SO EXPECT PATCHY FOG DEVELOPMENT
ONCE AGAIN...ESPECIALLY IF CLOUDS/PRECIP HOLDS OFF IN EASTERN CWA.
THIS WOULD ALLOW FOR BETTER RADIATIONAL DEVELOPMENT.

.TUESDAY - CONFIDENCE...MEDIUM
LOW LEVEL PRESSURE GRADIENT REMAINS BAGGY WITH LIGHT WIND REGIME.
500 MILLIBAR FLOW IS RATHER SWIFT AND BROADLY CYCLONIC WITH EMBEDDED
VORT MAXIMA. BETTER ORGANIZATION TAKES SHAPE FURTHER WEST OF WI
LATER IN THE DAY. THERMAL FIELDS SUPPORT REALLY TOASTY TEMPS FROM
THE NAM WITH SLIGHTLY COOLER READINGS FROM THE GFS/ECMWF. WITH
UNCERTAIN CONVECTIVE/CLOUD TRENDS...WILL GO WITH MORE OF AN ALLBLEND
APPROACH FOR NOW.

.TUESDAY NIGHT AND WEDNESDAY...FORECAST CONFIDENCE IS MEDIUM.

THE EVENING SHOULD BE QUIET...AS WE WAIT FOR THE NEXT POTENT SHORT
WAVE AND UPPER TROF TO DIG INTO THE AREA. OF SOME CONCERN...OVER
THE LAST FEW MODEL RUNS...THE NAM HAS BEEN KICKING OFF SOME
CONVECTION ALONG A WEAK CONVERGENT BOUNDARY WITHIN A HOT THERMAL
RIDGE ACROSS SOUTHERN WISCONSIN DURING THE EVENING...AT THE SAME
TIME ALSO SHOWING A SPURIOUS LOOKING STRONG SHORT WAVE THAT LOOKS
CONVECTION RELATED. ITS THE ONLY MODEL DOING THIS...SO WILL
DISCARD.

THE NEXT MAIN SHORT WAVE SEEMS TO BE HOLDING ITS SPEED FROM THE
PREVIOUS FORECAST CYCLE. WE COULD SEE SOME ASSOCIATED CONVECTION
ARRIVE LATE TUESDAY NIGHT...MAINLY WEST. HAVE BUMPED POPS UP FOR
WEDNESDAY AS THE DYNAMICS WITH THIS WAVE ARE QUITE STRONG. THE
UPPER DIVERGENCE IS IMPRESSIVE WITH A SUBTLE COUPLING JET
STRUCTURE DEVELOPING. Q-VECTOR CONVERGENCE IS DEEP AND STRONG. BOTH
THE NAM AND THE GFS SHOW ABOUT 2500-3000J/JG OF CAPE AVAILABLE
WITH 30 TO 40KTS OF DEEP SHEAR. THE FRONT IS STRONG...BUT TIMING
PUTS IT THROUGH MADISON BY LATE MORNING AND THROUGH MILWAUKEE IN
THE EARLY AFTERNOON. THIS IS PRETTY LITTLE EARLY. THE AMOUNT OF
MORNING CLOUDS WILL ALSO DICTATE HOW MUCH HEATING WE SEE. WE ARE
OUTLOOKED FOR A SLIGHT RISK OF SVR STORMS FOR DAY 2 AND 3 AS THE
FRONT MARCHES THROUGH AND THIS LOOKS REASONABLE.

.WEDNESDAY NIGHT AND THURSDAY...FORECAST CONFIDENCE IS HIGH.

A DRIER AND COOLER AIRMASS ARRIVES IN THE WAKE OF THE FRONT...BRINGING
VERY NICE CONDITIONS THIS PERIOD.

.FRIDAY AND SATURDAY...FORECAST CONFIDENCE IS MEDIUM.

BIG PATTERN CHANGE THIS PERIOD...ESPECIALLY ALOFT AS A DEEP TROF
DIGS ACROSS THE GREAT LAKES...ORIGINATING FROM A HUGE UPPER LOW
OVER HUDSON BAY CANADA. MUCH OF THE WEEK BEYOND WEDNESDAY WILL
FEATURE HIGHS IN THE 70S AND LOWS IN THE 50S. THE ECMWF HAD BEEN
SPINNING UP A SURFACE LOW OVER THE OHIO VALLEY BY FRIDAY THAT
BOUGHT A PRECIP SHIELD UP INTO SOUTHERN WISCONSIN. THE GFS NOT SO
MUCH...MAINTAINING MORE HIGH PRESSURE AND DRY WEATHER OVER THE
AREA. THE ECMWF WITH THE 12Z RUN HAS PUSHED THAT ASSOCIATED
SURFACE LOW MUCH FARTHER SOUTH NOW...RESULTING IN A DRIER
SOLUTION WITH HIGH PRESSURE. ALOFT...THE GFS KEEPS THE UPPER
PATTERN PROGRESSIVE THROUGH THE GREAT LAKES...WHILE THE ECMWF
CLOSES OFF AN UPPER LOW OVER INDIANA AND SLOWS THINGS DOWN. THERE
IS PLENTY OF MODEL UNCERTAINTY FOR LATE IN THE WEEK. WILL KEEP
SMALL POPS IN THE FORECAST FOR THIS PERIOD UNTIL THERE IS MORE
CLARITY. THE TEMPS LOOK COLD ENOUGH THAT WE COULD SEE A
CONTRIBUTION FROM LAKE EFFECT RAIN SHOWERS IN THE FAR EAST.

.SUNDAY AND MONDAY...FORECAST CONFIDENCE IS MEDIUM.

IN GENERAL...LOOKS QUIET THIS PERIOD WITH HIGH PRESSURE EXERTING
MORE CONTROL. AS MENTIONED ABOVE...COOLER TEMPS COULD RESULT IN
LAKE EFFECT RAIN SHOWERS ON SUNDAY NEAR LAKE MICHIGAN.

&&

.AVIATION/00Z TAFS/...SCT-BKN VFR CU FIELD WITH CIRRUS CRUISING
ACROSS IN ADVANCE OF CONVECTION TO OUR WEST. EXPECTING A GRADUAL
INCREASE OF TSRA INTO AREAS WEST OF KMSN FOR THE BALANCE OF THE
AFTERNOON. MESO MODELS TREND WEAKER CONVECTION INTO ERN IA INTO THE
EVENING WITH POSSIBLE ADDITIONAL REDEVELOPMENT AS THE NIGHT WEARS
ALONG. CONSIDERED LOWERING VSBYS IN FOG LATE TONIGHT/TUESDAY MORNING
WITH POTENTIAL FOR RAINFALL TO MOISTEN UP THE BOUNDARY LAYER A
BIT MORE WITH LIGHT WIND REGIME CONTINUING. HOWEVER CLOUD COVER AND
LATE ARRIVING CONVECTION INTO THE EAST MAY LIMIT THIS DEVELOPMENT SO
WILL NOT GET TOO CARRIED AWAY WITH LOWERING VSBYS TOO MUCH AT THIS
POINT. AIRMASS REMAINS SOMEWHAT UNSTABLE ON TUESDAY WITH WEAK
RIPPLES IN THE FAST UPPER FLOW. BETTER CHANCE OF STORMS ARRIVES
TUESDAY NIGHT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

TONIGHT/TUESDAY AND AVIATION/MARINE...COLLAR
TUESDAY NIGHT THROUGH MONDAY...DAVIS
Hazardous weather outlook, Sep 3, 2:10 PM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
310 PM CDT MON SEP 3 2012

WIZ046-047-051-052-056>060-062>072-040930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
310 PM CDT MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING...WEST
OF A LINE STRETCHING FROM FOND DU LAC TO DARLINGTON. SCATTERED
THUNDERSTORMS ARE EXPECTED AS A WEATHER SYSTEM MOVES ACROSS THE
REGION. SOME OF THE THUNDERSTORMS MAY BE STRONG OR SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF MORE SEVERE THUNDERSTORMS LATE TUESDAY
NIGHT AND WEDNESDAY AS A STRONG COLD FRONT SWEEPS THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS EVENING THROUGH
WEDNESDAY.

LMZ643>646-040930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
310 PM CDT MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE ARE CHANCES OF THUNDERSTORMS TONIGHT AS A WEATHER SYSTEM
MOVES ACROSS THE REGION. SOME OF THE THUNDERSTORMS MAY BE STRONG.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE SMALL CHANCES FOR THUNDERSTORMS TUESDAY WITH
THUNDERSTORMS LIKELY ON WEDNESDAY AS LOW PRESSURE AND A COLD FRONT
MOVES ACROSS THE REGION. SOME OF THE THUNDERSTORMS MAY BE STRONG
OR SEVERE.

WWW.WEATHER.GOV/MKX

DAVIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 dense fog. Local standard time, as filed.

Dense Fog, Marquette

When
September 4, 1:30 AM CST to 7:00 AM CST
Where
Marquette forecast zone
Reported by
911 Call Center
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Dense Fog, Sauk

When
September 4, 1:30 AM CST to 7:00 AM CST
Where
Sauk forecast zone
Reported by
AWOS
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Dense Fog, Columbia

When
September 4, 1:30 AM CST to 7:00 AM CST
Where
Columbia forecast zone
Reported by
911 Call Center
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Dense Fog, Iowa

When
September 4, 1:30 AM CST to 7:00 AM CST
Where
Iowa forecast zone
Reported by
ASOS
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Dense Fog, Dane

When
September 4, 1:30 AM CST to 7:00 AM CST
Where
Dane forecast zone
Reported by
ASOS
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413283, 413284, 413285, 413286, 413287.